Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 30, 2021

NWS Tucson, AZ issued this special weather statement at Aug 30, 2021, 3:41 PM MST. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 3:41 PM MST (22:41 UTC)
Expired
Aug 30, 2021, 4:30 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Hail
0.25 in
Wind
40

The radar

The Tucson radar (KEMX), 30 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
2325 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WWUS85 KTWC 302241
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
341 PM MST Mon Aug 30 2021
 
AZZ504-514-302330-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
341 PM MST Mon Aug 30 2021

...A strong thunderstorm will impact portions of east central Pima
County through 430 PM MST...

At 341 PM MST, Doppler radar was tracking a strong thunderstorm over 
Davis-Monthan Air Force Base and another strong storm near Vail, 
moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail. Localized 
         blowing dust is posssible. 

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Casas Adobes, Drexel Heights,
Flowing Wells, Vail, South Tucson, Pascua Pueblo Yaqui Reservation,
Summit, Corona De Tucson, Valencia West, Tucson International
Airport, Catalina Foothills, Tucson Estates, Saguaro National Park
East, Rita Ranch, San Xavier Mission and Ryan AirField.

This includes the following highways...
 Interstate 10 between mile markers 254 and 283.
 Interstate 19 between mile markers 52 and 63.
 Route 77 between mile markers 70 and 73.
 Route 83 between mile markers 57 and 58.
 Route 86 between mile markers 158 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3211 11056 3193 11073 3212 11121 3233 11096
TIME...MOT...LOC 2241Z 124DEG 13KT 3215 11090 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

JRM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 30, 3:05 PM MST, 36 minutes earlier.

Area forecast discussion, Aug 30, 3:05 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
305 PM MST Mon Aug 30 2021

.SYNOPSIS...A deep push of moisture will bring elevated shower and
thunderstorm chances this week, along with increased chances of
heavy rainfall and potential flash flooding Tuesday and Wednesday.

&&

.DISCUSSION...Good moisture and surface heating today for easy
convective initiation over the mountains early. Most attempts to
push into lower elevations have struggled so far, but we should
see some propagation along outflows as the afternoon continues.
Slow moving storms with localized flash flood threat.

Nora did all it could and is now a remnant near southern Sonora.
The track included too much of the Mexican coast line. The main
thing through all of this has been the resulting moisture influx
from the south, and that started early this morning. is underway
this morning. The KYUX VAD wind profile is now showing a southerly
flow up to 4k-5k ft, but now with a weaker flow as we're still
early for any actual moisture associated with Nora. The 77 dew
point at Yuma from this morning has mixed into the 60s for the
time being. A deeper and stronger push into the lower deserts will
develop over the next 12 hours. It's also likely that we won't
have to wait for recirculation from the lower deserts as a more
direct moisture push into SE AZ should kick in by Tuesday
afternoon.

GEFS and ECMWF ensembles point to late Tuesday through Wednesday
as prime time for most of SE AZ storm coverage. Any left over low
level circulation from Nora is shearing and decoupled from the mid
level circulation, but mid level impulse should push into our area
Wednesday or Thursday, even as it continues to weaken and lose
most tropical characteristics. We'll also see some influence from
a weak low near the northern Baja coast as it lifts into a
developing trough to our northwest. The Flash Flood Watch from
late Tuesday morning through late Wednesday night looks good
considering current ensemble mean precipitable water trends,
extreme forecast indices and shift of tails for QPF.

Western portions of the state will probably see some clearing late
in the week with a westerly component to the flow there. Most of
SE AZ will probably keep a more dominant southerly flow with a
strong ridge building to our east. This will also open our corner
of the state up for inverted trough activity.

&&

.AVIATION...Valid through 01/00Z.
SCT-BKN clouds at 8k-12k ft MSL thru the forecast period. SCT SHRA/
TSRA thru 31/06Z, then ISOLD-SCT -SHRA/-TSRA between 31/06Z and
31/18Z, with SCT-NMRS SHRA/TSRA from 31/18Z thru the end of the
valid period. Periods of MVFR ceilings/vsbys, mountain obscurations
and wind gusts to 45 kts possible with the TSRA. SFC wind 12 knots
or less, except when influenced by thunderstorm outflows. Aviation
not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms are expected
today. Deeper moisture will push northward into the area Tuesday
through Thursday which will allow for widespread storm activity with
an increased risk of heavy rain and flash flooding. An active
monsoon pattern will continue through the upcoming weekend. 20-foot
winds will generally be less than 15 mph when not influenced by
thunderstorm gusts. Minimum RH values will remain well above
critical thresholds this week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Tuesday morning through late Wednesday
night for AZZ501>515.

&&

Public...Meyer
Aviation...Zell
Fire Weather....Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 30, 3:38 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
338 PM MST Mon Aug 30 2021

AZZ502-503-515-302330-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
338 PM MST Mon Aug 30 2021

...A strong thunderstorm will impact portions of south central Pima
County through 430 PM MST...

At 337 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles west of Arivaca, or 27 miles southeast of Sells, moving west at
15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Miguel, Choulic, Coldfields, Hashan Chuchg and South Komelik.

This includes Route 286 between mile markers 3 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3157 11183 3159 11189 3184 11181 3168 11147
      3152 11153
TIME...MOT...LOC 2237Z 106DEG 14KT 3164 11155

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Aug 30, 3:41 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
341 PM MST Mon Aug 30 2021

AZZ504-514-302330-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
341 PM MST Mon Aug 30 2021

...A strong thunderstorm will impact portions of east central Pima
County through 430 PM MST...

At 341 PM MST, Doppler radar was tracking a strong thunderstorm over
Davis-Monthan Air Force Base and another strong storm near Vail,
moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail. Localized
         blowing dust is posssible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Casas Adobes, Drexel Heights,
Flowing Wells, Vail, South Tucson, Pascua Pueblo Yaqui Reservation,
Summit, Corona De Tucson, Valencia West, Tucson International
Airport, Catalina Foothills, Tucson Estates, Saguaro National Park
East, Rita Ranch, San Xavier Mission and Ryan AirField.

This includes the following highways...
 Interstate 10 between mile markers 254 and 283.
 Interstate 19 between mile markers 52 and 63.
 Route 77 between mile markers 70 and 73.
 Route 83 between mile markers 57 and 58.
 Route 86 between mile markers 158 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3211 11056 3193 11073 3212 11121 3233 11096
TIME...MOT...LOC 2241Z 124DEG 13KT 3215 11090

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:32 PM MSTSpecial Weather StatementTWCPinal43 min
Aug 29, 6:49 PM MSTSpecial Weather StatementTWC41 min
Aug 29, 6:53 PM MSTSevere Thunderstorm WarningTWCPima18 min
Aug 29, 7:46 PM MSTSpecial Weather StatementTWCGraham44 min
Aug 29, 8:06 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 30, 2:01 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz60 hr
Aug 30, 3:38 PM MSTSpecial Weather StatementTWCPima52 min
Aug 30, 3:45 PM MSTSpecial Weather StatementTWCPima45 min
Aug 30, 4:06 PM MSTAreal Flood AdvisoryTWCPima114 min
Aug 30, 4:24 PM MSTSpecial Weather StatementTWC36 min
Aug 30, 4:32 PM MSTSpecial Weather StatementTWC43 min
Aug 30, 4:50 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 30, 4:51 PM MSTAreal Flood AdvisoryTWCPima100 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.